Nevada, 2013

High Wind in Nevada, February 23, 2013

February 23, 2013 · NWS LKN · 1 event in 1 county or zone

A potent cold front brought strong winds to Humboldt county. Wind gusts up to 72 mph were observed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A potent cold front brought strong winds to Humboldt county. Wind gusts up to 72 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Feb 22, 3:59 PM PST, 9 hours 1 minute earlier.

Area forecast discussion, Feb 22, 3:59 PM PST, 9 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
359 PM PST FRI FEB 22 2013

.SYNOPSIS...A STRONG COLD FRONT WILL BRING BRIEF PERIODS OF HEAVY
SNOW AND GUSTY WINDS TO PARTS OF THE SILVER STATE LATER TONIGHT
INTO SATURDAY. ANOTHER FRONT WILL BRING SOME MORE SNOW SHOWERS TO
THE REGION LATER MONDAY INTO MONDAY NIGHT. A DRYING AND WARMING
TREND SHOULD COMMENCE BY THE MIDDLE OF NEXT WEEK.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY. A GENERALLY INCLEMENT
WEATHER PATTERN CONTINUES ACROSS THE REGION THROUGH THE SHORT
TERM. AT PRESENT NEVADA IS UNDERNEATH A SMALL RIDGE OF HIGH
PRESSURE WITH POTENT TROUGHS LOCATED BOTH TO OUR SOUTHEAST AND
NORTHWEST. THE TROUGH TO THE NORTHWEST IS OF IMMEDIATE CONCERN AS
IT MOVES ACROSS THE REGION LATER TONIGHT AND SATURDAY.
ACCOMPANYING THIS SYSTEM IS A POTENT COLD FRONT WHICH MODELS
DEPICT AS BEING QUITE STRONG WITH A STEEP PRESSURE GRADIENT
IMMEDIATELY BEHIND IT. THIS SHOULD SUPPORT VERY STRONG WINDS AS
THE FRONT PASSES. PLENTY OF FRONTOGENESIS AND DIVERGENCE ALOFT
COMBINED WITH WEAK INSTABILITY SHOULD ALSO SUPPORT A BRIEF BURST
OF HEAVY SNOW AS THE FRONT PASSES. SNOW WILL BE FAIRLY BRIEF
ACROSS AREAS NEAR AND JUST NORTHEAST OF THE TRACK OF THE VORT MAX
ALOFT BUT SHOULD LAST LONGER WHERE BETTER DIVERGENCE EXISTS
FURTHER NORTHEAST AND DEEPER INTO THE TROUGH. THIS PUTS NORTHERN
ELKO COUNTY UNDER THE GUN FOR THE HEAVIEST SNOWFALL. GUIDANCE
RIGHT NOW APPEARS TO AGREE ON A GENERAL 2-6 INCH SNOWFALL IN THE
VALLEYS IN THIS AREA WITH LOCALLY HIGHER AMOUNTS...A SOLID WINTER
WEATHER ADVISORY. LESSER AMOUNTS ARE EXPECTED FURTHER SOUTH AND
WEST...BUT CONTINUED WINTER WEATHER ADVISORIES EVEN IN AREAS WHERE
VALLEYS MAY ONLY RECEIVE UP TO 2 INCHES GIVEN THE POTENTIAL FOR
BRIEF BURSTS OF HEAVY SNOW WHICH WHEN COMBINED WITH GUSTY WINDS
WOULD RESULT IN WHITE-OUT CONDITIONS AND SEVERELY IMPACT
TRAVEL...IF ONLY FOR A FAIRLY BRIEF PERIOD. IN SOUTHEASTERN ELKO
COUNTY DOWNSLOPE SHOULD PREVAIL WHICH WILL KEEP SNOWFALL GENERALLY
UNDER 1 INCH IN THE VALLEYS. NORTHERN NYE COUNTY APPEARS TO BE TOO
FAR SOUTH OF THE BEST FORCING GIVEN THE VORT MAX TRACK...SO ALSO
EXPECT GENERALLY LESS THAN 1 INCH IN THE VALLEYS. IN THESE AREAS
THE LIMITED SNOWFALL AMOUNTS DID NOT APPEAR TO WARRANT A WINTER
WEATHER ADVISORY...HOWEVER POST-FRONTAL WINDS SHOULD GUST ABOVE
WIND ADVISORY CRITERIA GIVEN THE STRONG PRESSURE GRADIENT...SO
WENT WITH THAT OPTION INSTEAD.

WHILE THE MAIN PERIOD OF SNOW SHOULD BE OVER BEFORE NOON ON
SATURDAY...KEPT THE WINTER WEATHER ADVISORY GOING LONGER GIVEN
HIGH POTENTIAL FOR LOCALIZED CONVECTIVE SNOW SHOWERS BEHIND THE
MAIN FRONT. DEPENDING ON SNOW SHOWER COVERAGE DAY SHIFT TOMORROW
MAY EITHER CANCEL THE ADVISORY A BIT EARLY...OR EXTEND IT A BIT
LATER...BUT 3 PM FOR MOST ZONES SEEMED LIKE A GOOD COMPROMISE. IN
HUMBOLDT SNOW SHOWER COVERAGE AFTER THE FRONT LOOKS MORE LIMITED
SO LET THE ADVISORY THERE EXPIRE AT 9 AM.

A FEW SNOW SHOWERS MAY LINGER THROUGH SATURDAY NIGHT INTO EARLY
SUNDAY ESPECIALLY IN NORTHEASTERN ELKO COUNTY...BUT OVERALL
CONDITIONS WILL IMPROVE. PLENTY OF COLD AIR BEHIND THIS SYSTEM SO
IF IT CLEAR OUT MORE THAN ANTICIPATED TEMPERATURES MAY GO BELOW
ZERO IN MANY AREAS SATURDAY NIGHT BEFORE REBOUNDING BACK TOWARDS
THE FREEZING MARK ON SUNDAY.

RIDGE PASSES OVER THE REGION SUNDAY NIGHT BUT NEXT FRONT IS
ALREADY ON THE HORIZON. MODELS HAVE BEEN BACK AND FORTH ON THIS
SYSTEM SOMEWAHT BUT OVERALL EXPECT SOME SNOW SHOWERS TO RETURN TO
THE REGION LATER IN THE DAY MONDAY ACROSS THE NORTH. RCM

.LONG TERM...MONDAY NIGHT THROUGH THURSDAY. SHORTWAVE RIDGE AXIS
WILL PUSH EAST OVER NORTHERN NEVADA DURING THE OVERNIGHT HOURS
MONDAY NIGHT AND TUESDAY. HAVE EXPANDED POP COVERAGE IN THE
EASTERN HALF OF THE FORECAST AREA THROUGH THE TUESDAY AFTERNOON
PERIOD AS A FAST MOVING SHORTWAVE TROUGH PUSHES ACROSS THE
NORTHEASTERN NEVADA. MODELS ARE NOT IN THE BEST AGREEMENT WITH
HANDLING THIS FEATURE...WITH THE EUROPEAN MODEL A BIT MORE
PROGRESSIVE THAN THE GFS. ALONG WITH THE CHANCE FOR SNOW
SHOWERS...TEMPERATURES AT 700 MB ARE QUITE CHILLY...DROPPING TO AS
LOW AS -16C. SNOW AMOUNTS ARE GENERALLY EXPECTED TO BE IN THE ONE
TO THREE INCH RANGE...ALTHOUGH HIGHER LOCALES IN NORTHERN ELKO
COUNTY COULD SEE TWO TO MAYBE FOUR INCHES. NORTHWEST WINDS WILL
KICK IN LATE TUESDAY MORNING AND AFTERNOON...ESPECIALLY IN THE
MORE WIND PRONE AREAS LIKE WEST WENDOVER AND TONOPAH. DOES NOT
LOOK LIKE WIND ADVISORY CRITERIA WILL BE MET AT THIS TIME...BUT
WIND SPEEDS OF 10 TO 20 MPH WITH GUSTS TO 30 MPH ARE POSSIBLE.

TUESDAY NIGHT INTO WEDNESDAY...MODELS DEPICT SHORTWAVE RIDGING
TRYING TO BUILD IN...BUT RIDGE AXIS IS MORE PRONOUNCED IN THE GFS
VERSUS THE EUROPEAN. LATE IN THE DAY WEDNESDAY...EUROPEAN TRIES TO
BRING IN WEAK ENERGY IN THE FAR NORTH...SO HAVE ADDED ISOLATED
POPS IN THE FAR NORTH.

BY WEDNESDAY NIGHT AND THURSDAY...MODEL SOLUTIONS ARE VARIED IN
THEIR OUTPUT. HAVE GENERALLY LEFT FORECAST AS-IS FROM PREVIOUS
ITERATION.

&&

.AVIATION...A COLD FRONT WILL BE PUSHING ACROSS NORTHERN NEVADA
LATER TONIGHT...BRINGING IFR/LIFR CONDITIONS TO TAF SITES DUE TO
SNOW. WINDS WILL BE SW10-15G25KT...SWITCHING TO THE NORTHWEST
AFTER FRONTAL PASSAGE. VERY STRONG WINDS EXPECTED AT KTPH AFTER
23/18Z WITH NW20-30G40KT.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 3 PM PST SATURDAY FOR NORTHERN
ELKO COUNTY.

WINTER WEATHER ADVISORY UNTIL 9 AM PST SATURDAY FOR HUMBOLDT
COUNTY.

WIND ADVISORY FROM 7 AM TO 10 PM PST SATURDAY FOR NORTHEASTERN
NYE COUNTY...NORTHWESTERN NYE COUNTY...SOUTHEASTERN ELKO COUNTY.

WINTER WEATHER ADVISORY FROM 4 AM TO 3 PM PST SATURDAY FOR
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...WHITE PINE
COUNTY.

WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 3 PM PST
SATURDAY FOR NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...
SOUTHWESTERN ELKO COUNTY.

&&

93/86/86
Hazardous weather outlook, Feb 22, 3:02 PM PST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
302 PM PST FRI FEB 22 2013

NVZ030-031-034>039-231715-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
302 PM PST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND NORTHWEST
NEVADA.

.DAYS ONE AND TWO...TONIGHT AND SATURDAY.

A STRONG COLD FRONT WILL MOVE INTO THE STATE TONIGHT AND
SATURDAY. BRIEF PERIODS OF HEAVY SNOW AND STRONG GUSTY WINDS UP TO
45 MPH WILL ACCOMPANY THE FRONT...RESULTING IN BRIEF WHITEOUT
CONDITIONS ALONG WITH BLOWING AND DRIFTING SNOW. A WINTER WEATHER
ADVISORY IS IN EFFECT.

.DAYS THREE THROUGH SEVEN...SUNDAY THROUGH THURSDAY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ033-040-041-231715-
SOUTHEASTERN ELKO COUNTY-NORTHWESTERN NYE COUNTY-
NORTHEASTERN NYE COUNTY-
302 PM PST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION ON SATURDAY.
STRONG WINDS WILL ACCOMPANY THE FRONT WITH SOME GUSTS REACHING 50
MPH. A WIND ADVISORY IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

RCM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Humboldt

When
February 23, 1:00 AM PST to 6:00 AM PST
Where
Humboldt forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Morey Creek RAWS reported a gust to 72 mph, the Double H and Texas Springs RAWS had gusts to 59 mph, and the Rose Creek NDOT mesonet site had a gust to 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425937.